Alert archive / Kansas / Tornado Warnings in 2025
Tornado Warning 3, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at May 18, 2025, 5:45 PM CDT for Scott County, Kansas. It was in force for 45 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2025, 5:45 PM CDT (22:45 UTC)
- Expired
- May 18, 2025, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.0 in
County Scott County, KS
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:55 PM CDT | TORNADO | 6 Ne Modoc, KS | End of Modoc tornado. |
| May 18, 6:08 PM CDT | TSTM WND DMG | Modoc, KS | Approximately 15 rail cars blown over and power lines damaged. May be from a possible tornado. |
| May 18, 6:08 PM CDT | TSTM WND DMG | Modoc, KS | Approximately 15 rail cars blown over and power lines damaged. May be from a possible tornado. |
| May 18, 6:10 PM CDT | TORNADO | 3 Sw Scott State Lake, KS | Emergency Manager confirmed Tornado. |
| May 18, 6:10 PM CDT | TORNADO | 3 Sw Scott State Lake, KS | Emergency Manager confirmed Tornado. |
| May 18, 6:10 PM CDT | TORNADO | 3 Wsw Scott State Lake, KS | Brief tornado near Scott State Park. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:38 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
844
WFUS53 KDDC 182245
TORDDC
KSC171-182330-
/O.NEW.KDDC.TO.W.0003.250518T2245Z-250518T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Dodge City KS
545 PM CDT Sun May 18 2025
The National Weather Service in Dodge City has issued a
* Tornado Warning for...
Northwestern Scott County in west central Kansas...
* Until 630 PM CDT.
* At 545 PM CDT, a confirmed tornado was located very near Modoc,
moving northeast at 35 mph.
HAZARD...Damaging tornado and hail up to two inches in diameter.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Scott State Lake around 605 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is ongoing. TAKE COVER NOW! Move to a basement
or an interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.
&&
LAT...LON 3870 10072 3840 10098 3844 10113 3860 10113
3870 10107
TIME...MOT...LOC 2245Z 209DEG 29KT 3850 10106
TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN
$$
SPRINGER4 follow-up statements
615
WWUS53 KDDC 182253
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
553 PM CDT Sun May 18 2025
KSC171-182330-
/O.CON.KDDC.TO.W.0003.000000T0000Z-250518T2330Z/
Scott KS-
553 PM CDT Sun May 18 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN SCOTT COUNTY...
At 553 PM CDT, a confirmed tornado was located near Modoc, moving
northeast at 35 mph.
HAZARD...Damaging tornado and two inch hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Scott State Lake around 605 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is ongoing. TAKE COVER NOW! Move to a basement
or an interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.
&&
LAT...LON 3870 10076 3851 10095 3851 10113 3860 10113
3870 10107
TIME...MOT...LOC 2253Z 209DEG 29KT 3856 10102
TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN
$$
SPRINGER363
WWUS53 KDDC 182304
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
604 PM CDT Sun May 18 2025
KSC171-182330-
/O.CON.KDDC.TO.W.0003.000000T0000Z-250518T2330Z/
Scott KS-
604 PM CDT Sun May 18 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN SCOTT COUNTY...
At 604 PM CDT, a confirmed tornado was located near Scott State Lake,
moving northeast at 35 mph.
HAZARD...Damaging tornado and two inch hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Scott State Lake around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is ongoing. TAKE COVER NOW! Move to a basement
or an interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.
&&
LAT...LON 3870 10079 3859 10092 3860 10107 3870 10102
TIME...MOT...LOC 2304Z 209DEG 29KT 3864 10096
TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN
$$
SPRINGER643
WWUS53 KDDC 182311 CCA
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
611 PM CDT Sun May 18 2025
KSC171-182330-
/O.COR.KDDC.TO.W.0003.000000T0000Z-250518T2330Z/
Scott KS-
611 PM CDT Sun May 18 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN SCOTT COUNTY...
At 611 PM CDT, a confirmed large and extremely dangerous tornado was
located very near Scott State Lake, moving northeast at 35 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
The tornado will be near...
Scott State Lake around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is ongoing. To protect your life, TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3870 10079 3859 10092 3860 10107 3870 10102
TIME...MOT...LOC 2304Z 209DEG 29KT 3864 10096
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...2.00 IN
$$
SPRINGER290 WWUS53 KDDC 182327 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 627 PM CDT Sun May 18 2025 KSC171-182337- /O.EXP.KDDC.TO.W.0003.000000T0000Z-250518T2330Z/ Scott KS- 627 PM CDT Sun May 18 2025 ...THE TORNADO WARNING FOR NORTHWESTERN SCOTT COUNTY WILL EXPIRE AT 630 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 1000 PM CDT for west central Kansas. && LAT...LON 3870 10079 3859 10092 3860 10107 3870 10102 TIME...MOT...LOC 2327Z 209DEG 29KT 3880 10085 $$ SPRINGER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at May 18, 2:38 PM CDT, 3 hours 7 minutes earlier. Its key messages:
- Significant severe weather potential with high impacts are possible today with giant (up to 4 inches) hail, damaging winds, tornadoes along and east of 283 between 3-8 pm
- A line of storms is forecast to sweep across SW Kansas Monday that may strengthen to severe thresholds upon reaching the eastern portion of the CWA
- Dry and warm middle of the week before rain chances (20-30% via ensembles) return on Friday
Area forecast discussion, May 18, 2:38 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 238 PM CDT Sun May 18 2025 .KEY MESSAGES... - Significant severe weather potential with high impacts are possible today with giant (up to 4 inches) hail, damaging winds, tornadoes along and east of 283 between 3-8 pm - A line of storms is forecast to sweep across SW Kansas Monday that may strengthen to severe thresholds upon reaching the eastern portion of the CWA - Dry and warm middle of the week before rain chances (20-30% via ensembles) return on Friday && .UPDATE... Issued at 130 PM CDT Sun May 18 2025 Mesoscale Discussion... A dry line front intersection in the Oklahoma Panhandle will surge northward into southwest Kansas by 4 pm. The warm front will extend across south central Kansas. The air mass over southwest Kansas is still capped by the elevated mixed layer; but this will erode with daytime heating and moisture advection. 0-6 km bulk shear values of 55-65 kts will be strongly supportive of supercell storms. 0-1 km storm relative helicity values will start out around 150-200 m2/s2 and increase to as high as 250 m2/s2 after 23z as a southerly low level jet increases to 40-45 kts, which is favorable for storms to become tornadic. T-storms will develop between 4 and 5 pm (21-22Z) and very quickly become severe with very large to giant hail and possibly tornadoes. The severe storm threat will continue through 10 pm. && .DISCUSSION... Issued at 237 PM CDT Sun May 18 2025 Current surface and RAP mesoanalysis are confirming the forecasted trajectory of a deepening low pressure system as it moves over the Rockies. This sets up for a day of severe weather across Kansas with all hazards possible. Uncertainty remains on if/where storms are able it initiate, but if they do the storms will have access to an environment able and waiting to nurture the storms into strong ones capable of producing up to giant (4 inch) hail, strong tornadoes, and damaging winds. The hail threat is expected to persist throughout the event with the greatest tornado potential kicking off later into the evening around 7 pm as the LLJ increases. The wind threat is relatively minor, but severe gusts up to 70 mph are possible with any strong storms. Non-thunderstorm winds are forecasted to gust as strong as 50 mph, especially near the CO/KS border as a result of the strong and deepening low. With respect to the environment the mesoscale update portion of the AFD will go into more detail, but the environment is very favorable for severe weather if they can initiate both in regards to surface parameters and upper-level dynamical support as the upper-level trough supports the surface low. Ensembles have sufficient difluent flow aloft as well as notable CVA at 500 mb. CAM trends continue to be more bullish on a dry intrusion developing around 700 mb into the evening. Both the RAP and NAMNST forecast soundings continue to be more than optimistic with CAPE values >3000 J/kg and SRH values >250 m2/s2. Combined with ample shear and a nicely curved hodograph, the environment exists for very strong supercell development and maintenance. Especially into the evening once the LLJ strengthens and the dry intrusion expands, the potential for strong longer-tracked tornadoes are possible after around 6-7 pm. The biggest concern is the uncertainty of initiation. Stratus from earlier today lingered longer than previously anticipated, which would make it more difficult for storms to break the CAP, although CAMs are in disagreement on how much CAP exists. CAMs can not decide where to initiate, how much storms will develop, and how long the development window will last. The NAMNST has limited development contained to the southeast portion of the CWA, while the HRRR has multiple rounds of storms firing as far west as highway 83. That far west would have less CAP with the trade-off of a less favorable environment. However, if they storms can initiate and survive long enough to access the prime atmosphere farther east, the very strong severe storms mentioned are still more than possible. The next couple hours will be pivotal on determining if today is closer to an outbreak or a bust. Monday has another round of thunderstorms progged as the trough and deep low moves over the forecast area. CAMs have a line of storms developing across the forecast area in the evening. As these storms move eastward, the storms will enter a more favorable environment for severe weather along the eastern counties yet again with very high CAPE and shear values along with the better areas with moisture. While some uncertainty remains, the severe potential is a lot lower for the CWA compared to the setup on Sunday. It remains to be see how storm development on Sunday will impact the environment on Monday. Beyond Monday, ensembles continue to have a dry, warm trend for SW Kansas. Highs on Tuesday forecasted to be in the upper 70s/ lower 80s. The rest of the week is expected to follow suit with continued highs in the 70s/80s. Ensembles continue to hint at a wave of storm chances returning on Friday, although plenty of uncertainty still exists this far out. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1145 AM CDT Sun May 18 2025 VFR conditions are expected for all sites through the TAF period except HYS. Strong winds will start from the southeast at 20-25 KTs with gusts over 30 KTs. Through the period winds will shift clockwise ending out of the southwest. GCK could see gusts up to 40 KTs shortly into the period. HYS has the most difficult and complicated TAF, thunderstorms are expected on and off between 23-3Z with severe weather potential, especially hail; low cloud bases from the storms are expected to lower flight conditions to MVFR. Additionally, HYS is forecast to see LLWS around 4-6Z before cloud cover lifts restoring VFR as the flight category. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch DISCUSSION...KBJ AVIATION...KBJ
Hazardous weather outlook, May 18, 3:10 AM CDT, 14 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 310 AM CDT Sun May 18 2025 KSZ030-031-043>046-061>066-074>081-084>090-190815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 310 AM CDT Sun May 18 2025 /210 AM MDT Sun May 18 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Significant severe weather risk this afternoon and early evening for areas along and east of highway 283. Between 3-8pm discrete supercells are possible with an environment to support hail tennis ball sized or greater, wind gusts over 60 mph, and tornadoes with strong tornado potential especially after 4pm. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe weather risk for mainly areas along and east of highway 281 on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon for areas along and east of highway 283.
In the hours before
Special weather statement, May 18, 4:56 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Dodge City KS 456 PM CDT Sun May 18 2025 KSZ031-182230- Ellis KS- 456 PM CDT Sun May 18 2025 ...A STRONG THUNDERSTORM WILL IMPACT EASTERN ELLIS COUNTY THROUGH 530 PM CDT... At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near Munjor, moving north at 50 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Hays, Victoria, and Toulon around 500 PM CDT. Catherine around 505 PM CDT. Emmeram around 510 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Tornado Watch remains in effect until 1000 PM CDT for central Kansas. && LAT...LON 3872 9904 3877 9938 3913 9936 3913 9904 TIME...MOT...LOC 2155Z 187DEG 43KT 3879 9924 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH UMSCHEID
Special weather statement, May 18, 5:01 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Sun May 18 2025
KSZ043-044-182230-
Lane KS-Scott KS-
501 PM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES THROUGH 530 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Modoc, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Scott State Lake around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Kansas.
&&
LAT...LON 3870 10062 3838 10099 3843 10113 3870 10113
TIME...MOT...LOC 2201Z 203DEG 37KT 3849 10106
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SPRINGERSpecial weather statement, May 18, 5:10 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
510 PM CDT Sun May 18 2025
KSZ063-076-077-182245-
Gray KS-Finney KS-Haskell KS-
510 PM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FINNEY...NORTHWESTERN
GRAY AND NORTHEASTERN HASKELL COUNTIES THROUGH 545 PM CDT...
At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Charleston, moving north at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Charleston around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
&&
LAT...LON 3769 10072 3807 10076 3805 10023 3804 10023
3767 10045
TIME...MOT...LOC 2210Z 187DEG 39KT 3773 10062
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SPRINGERLocal storm report, May 18, 5:42 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
542 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Hail 5 WSW Scott State Lake 38.66N 101.00W
05/18/2025 M1.75 Inch Scott KS Emergency Mngr
&&
RCBLocal storm report, May 18, 5:44 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
544 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Hail 2 N Ingalls 37.85N 100.45W
05/18/2025 E1.00 Inch Gray KS Public
Report from mPING: Quarter (1.00 in.).
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:56 PM CDT | Special Weather Statement | DDC | Ellis | 34 min |
| May 18, 5:01 PM CDT | Special Weather Statement | DDC | Scott | 29 min |
| May 18, 5:03 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 27 min |
| May 18, 5:10 PM CDT | Special Weather Statement | DDC | Finney, Gray | 35 min |
| May 18, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 42 min |
| May 18, 5:32 PM CDT | Tornado Warning | DDC | Scott | 28 min |
| May 18, 5:40 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 35 min |
| May 18, 5:40 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 50 min |
| May 18, 5:48 PM CDT | Special Weather Statement | DDC | Ford | 42 min |
| May 18, 5:49 PM CDT | Special Weather Statement | DDC | Lane | 26 min |
| May 18, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 36 min |
| May 18, 5:57 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 48 min |
| May 18, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 45 min |
| May 18, 6:03 PM CDT | Special Weather Statement | DDC | Hodgeman | 27 min |
| May 18, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 49 min |
| May 18, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Lane, Ness, Trego | 48 min |
Nearby
Tornado Warnings in Kansas, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.